Hail, Presque Isle
- When
- June 5, 1:07 PM EST
- Where
- Presque Isle County, 4 mi S of Grace
- Measured
- 0.88 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 44.300, -84.650
Several waves of thunderstorms developed over north central Lower Michigan. These storms intensified as they moved east toward Lake Huron, with several becoming severe.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS APX wrote it up.
Several waves of thunderstorms developed over north central Lower Michigan. These storms intensified as they moved east toward Lake Huron, with several becoming severe. The most significant storm moved from east of Grayling, northeast through Lewiston and on to Atlanta, producing wind damage and large hail along much of its track.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before the first event at Jun 5, 9:30 AM EST, 3 hours 37 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GAYLORD MI 1030 AM EDT SUN JUN 5 2005 .UPDATE...INGREDIENTS STILL IN PLACE FOR A HEFTY -- AND POTENTIALLY VERY HAZARDOUS -- SEVERE WEATHER EVENT ACROSS NRN MI THIS AFTERNOON AND TONIGHT. MORNING SURFACE ANALYSIS SHOWED LOW PRESSURE OVER MN WITH A COLD FRONT TRAILING TO THE S. A WARM/MOIST SOUTHERLY FLOW WAS LOCATED OUT AHEAD OF THE FRONT...WITH A 25-35 KT 8H LLJ ADVECTING JUICY AIR INTO THE REGION (SURFACE DEW POINTS WELL INTO THE 60S WITH 8H DEW POINTS OF +10C OR BETTER). ALOFT...A POTENT 5H TROUGH WAS MOVING INTO THE UPPER MS VALLEY...WITH A RIBBON OF STRONG SOUTHWESTERLY 40-50 KT 5H WINDS EXTENDING FROM N CENTRAL MO TO UPPER MI. ASSUMING A 85/65 PARCEL THIS AFTERNOON...A GOOD BET GIVEN UPSTREAM SUNSHINE OVER SRN LOWER MI AND WI (PER SATELLITE AND SURFACE OBSERVATIONS)...A MODIFIED SOUNDING FOR NRN MI PROVIDES CAPES OF AROUND 2700 J/KG WITH AN LI OF -7. DEEP LAYER SHEAR IMPRESSIVE... WITH 0-6 KM BULK SHEAR VALUES AROUND 40 KTS. SIMILARLY...EVEN MODEST BACKING OF LOW LEVEL FLOW AHEAD OF SURFACE FRONT (COUPLED WITH THE STRONG SW FLOW ALOFT) WILL PROVIDE 0-3 KM SRH VALUES BY LATE AFTERNOON BETWEEN 150-200 M2/S2. EXPECT CONVECTION TO ERUPT EARLY THIS AFTERNOON OVER ERN WI...LAKE MI...AND/OR WRN LOWER MI...THEN HEAD OFF TO THE NE AT 40-50 KTS. SUPERCELLS WILL BE POSSIBLE...EVEN SOME TORNADOES. BY LATE AFTERNOON...CONVECTION SHOULD EVOLVE INTO BOW ECHO TYPE FEATURE. JUST TO MAKE SCENARIO MORE COMPLEX...HEAVY RAIN POSSIBLE THIS EVENING...WITH DEEP UNIDIRECTIONAL SW FLOW DEVELOPING (30-40 KFT 8H JET)...ALONG WITH PWAT/S OF GREATER THAN 1.5 INCH AND K INDICES AROUND 35. FORESEE FEW CHANGES TO GOING FORECAST...WITH SCATTERED TO NUMEROUS THUNDERSTORMS INTO THIS EVENING. HIGHS WILL REACH WELL INTO THE 80S. SMITH && .PREV DISCUSSION...ISSUED 332 AM EDT SUN JUN 5 LOW PRESSURE STRETCHED FROM CENTRAL MN TO EASTERN NEBRASKA THIS MORNING. A WARM FRONT WAS LOCATED JUST SOUTH OF THE FORECAST AREA...NORTHWARD PROGRESS BEING HINDERED A BIT BY MARINE- COOLED SE SURFACE WINDS OFF OF HURON. LOW LEVEL AIRMASS REMAINS MOIST AND CONDITIONALLY UNSTABLE...WITH SOMETHING ON THE ORDER OF 500J/KG AVAILABLE. DIURNAL COOLING AT THE TOP OF THE MOIST LAYER...COMBINED WITH A SHORTWAVE TROF EJECTING NE ACROSS THE NORTHERN LAKES...IS CONTRIBUTING TO SCATTERED SHOWERS/ISOLATED THUNDER IN THE NORTH...WITH ISOLATED (AT BEST) ACTIVITY SOUTH. FAR MORE SUBSTANTIAL CONVECTION CONTINUES TO BLAZE AWAY TO OUR SW... AHEAD OF A SHARP UPPER TROF. THREAT OF SVR CONVECTION TODAY IS THE OVERRIDING FORECAST CONCERN. THIS MORNING...THE EARLY MORNING FEATURES SUBSTANTIAL SUBSIDENCE AND MID-LEVEL DRYING IN THE WAKE OF THE OVERNIGHT SHORTWAVE...AS SHORTWAVE RIDGING BRIEFLY RE-ESTABLISHES ITSELF. THUS EXPECT ONGOING CONVECTION TO MOVE OUT OF THE REGION AND/OR DIMINISH FAIRLY QUICKLY. A POSSIBLE EXCEPTION IS WESTERN CHIP/MACK COUNTIES...WHICH MAY BE GRAZED BY LINGERING CONVECTION AND AN MCV LIFTING NNE FROM EASTERN IOWA. WILL OTHERWISE BE DEALING WITH A CONSIDERABLE AMOUNT OF CONVECTIVE DEBRIS...THOUGH EVEN THAT WILL TEND TO THIN OUT GIVEN THE UPPER RIDGING IN PLACE AND THE USUAL DIURNAL TRENDS. THIS AFTERNOON/TONIGHT...THE TWO BIG QUESTIONS FOR DEEP CONVECTION LATER ON TODAY ARE...WILL HEATING BE SUFFICIENT...AND WHAT IS THE TRIGGER? GIVEN WARM START TO THE MORNING...AND 850MB TEMPS +16C TO +18C EVEN AT DAYBREAK...IT WON/T TAKE MUCH FILTERED SUNSHINE TO BOOST TEMPS INTO THE 80S. MAX TEMPS IN THE MID/UPPER 80S IN MOST OF NORTHERN LOWER LOOK GOOD...COOLER IN EASTERN UPPER AND RIGHT ON THE SHORELINES DUE TO MARINE INFLUENCE. WITH SOUTHERLY SURFACE WINDS INCREASING TO THE 10-15MPH RANGE...MID 60S DEW POINTS NOW SEEN IN NORTHERN INDIANA SHOULD SURGE INTO NORTHERN LOWER. AN 85/65 SURFACE PARCEL (WHICH COULD BE CONSERVATIVE) PRODUCES SBCAPES OF 2500J/KG. THAT/S PLENTY. AND WITH AS MUCH INSTABILITY AS WE HAVE...AND NO CAP TO SPEAK OF... NOT SURE WE WILL NEED A PRE-ESTABLISHED BOUNDARY TO GET THINGS STARTED. 950MB WINDS INCREASE TO 20KT BY 18Z...WHICH SHOULD WIPE OUT ANY LAKE BREEZES THAT TRY TO GET STARTED WITH LIGHTER WINDS THIS MORNING. HOWEVER...SYNOPTIC FLOW SHOULD STILL BEND ONSHORE NEAR THE COASTS...PROVIDING A GENERAL AREA OF LOW LEVEL CONVERGENCE OVER LAND AREAS. COMBINED WITH UPSLOPE FLOW INTO HIGHER TERRAIN AREAS...EVEN INNOCUOUS LOCAL BOUNDARIES LIKE HORIZONTAL ROLLS MAY BE ENOUGH TO GET A FEW CELLS FIRED. IT WILL ONLY TAKE ONE OR TWO CELLS...AND THE OUTFLOW BOUNDARIES THEY PRODUCE...TO REALLY GET THINGS CRANKING. NAM IDEA OF CONVECTIVE EVOLUTION TODAY IS INTERESTING...AND MAKES SENSE CONCEPTUALLY. INITIATION COULD OCCUR AS SOON AS EARLY AFTERNOON OVER THE HIGHER TERRAIN OF NORTHERN LOWER (ALONG/EAST OF US-131)...AND IN EASTERN UPPER DUE TO MCV INFLUENCE. DISCRETE CELLS (INCLUDING POTENTIALLY SUPERCELLS WITH 0-3KM HELICITIES NEAR 200) WILL EVENTUALLY BECOME MORE MULTICELLULAR/WIDESPREAD WITH QUASI- LINEAR STRUCTURES PERHAPS DEVELOPING AS STORMS HEAD NE AT 30-35KT TOWARD NE LOWER/ONTARIO/LAKE HURON DURING THE AFTERNOON. WILL GENERALLY ACCEPT THE IDEA OF HIGHER PRECIP COVERAGE THIS AFTERNOON TO THE NORTH AND EAST...LESS TO THE SW. GIVEN HIGH INSTABILITY... 0-6KM BULK SHEAR AROUND 30KT (CLOSER TO 40KT IN EASTERN UPPER)... 500MB WINDS OF 35-40KT...AND ABOVE MENTIONED HELICITIES...THE GAMUT OF SEVERE WEATHER TYPES IS POSSIBLE. DAMAGING WINDS/HAIL ARE THE MAIN CONCERNS. TORNADO POTENTIAL MAY BE A TOUCH LIMITED...LCL HEIGHTS ARE BETWEEN 5 AND 6K FEET OFF MY MODIFIED SOUNDING. BUT AS AIRMASS GETS MODIFIED BY NEIGHBORING CONVECTION LCLS WILL GO LOCALLY LOWER...WHICH WOULD BE MORE FAVORABLE FOR AN ISOLATED TOR OR TWO. LACK OF PRE-EXISTING BOUNDARIES ALSO COUNTS AGAINST TORS...THOUGH THAT WILL ALSO CHANGE AS INITIAL STORMS LAY DOWN BOUNDARIES. MEANWHILE...CONVECTION WILL ALSO BE GETTING ORGANIZED WEST OF LAKE MI THIS AFTERNOON...AS SHARP UPPER TROF PIVOTS NE TOWARD THE NORTHERN LAKES...AND JUST AHEAD OF A SURFACE COLD FRONT. DRIVEN BY A 50KT SW-ERLY 500MB JET...THIS CONVECTION WILL LIKELY TAKE ON A LINEAR MODE AS IT MOVES NE AT 40KT. IF THIS PLAYS OUT AS PLANNED ARRIVAL TIME HERE WILL BE IN THE EVENING...AND WILL MOST LIKELY AFFECT THE WESTERN AND NORTHERN ZONES. HAIL AND ESPECIALLY WIND REMAINS THE MAIN THREAT...WITH EXPECTED CONVECTIVE MODE COUNTING AGAINST TORS. FOR THE OVERNIGHT BETTER DYNAMICS WILL BE LIFTING NE OF THE AREA...MAY NEED TO LINGER LIKELY POPS IN EASTERN UPPER BUT OTHERWISE CHANCE POPS WILL SUFFICE AS COLD FRONT MOVES INTO AIRMASS THAT HOPEFULLY HAS BEEN WORKED OVER. MONDAY...REST OF FORECAST ONLY GETTING A CURSORY LOOK THIS MORNING. AIRMASS BEHIND COLD FRONT IS ONLY SOMEWHAT COOLER/DRIER THAN CURRENT AIRMASS (850MB TEMPS STILL +11-13C). SO STILL A LITTLE RISK FOR DIURNAL CONVECTION. IN THE MORNING...A SECONDARY VORT MAX WILL SWING EAST ACROSS SUPERIOR...ARGUING FOR SOME SHOWERS NORTH OF THE BRIDGE BUT NOT ELSEWHERE. FOR THE AFTERNOON...A 75/58 PARCEL GIVES BETWEEN 750 AND 1000J/KG OF SBCAPE...THOUGH JUST SCRAPING BY A 650MB CAP. GIVEN NORMAL NAM/CONVECTIVE SCHEME BIASES...THAT CAP COULD WELL END UP BEING STRONGER THAN PROGGED. STILL...FOR PRESENT WILL MAINTAIN A CHANCE OF AFTERNOON DEEP CONVECTION ACROSS MOST OF THE FORECAST AREA. MARINE INFLUENCE...WITH BREEZY WEST SURFACE WINDS...SHOULD KEEP PLACES NEAR LAKE MI DRY. ANY DEEP CONVECTION THAT DOES FORM HAS GUSTY WIND POTENTIAL...WITH 850MB WINDS OF 30-35KT AND 700MB DEW POINT DEPRESSIONS 10-15C. MAX TEMPS SHOULD BE MID TO UPPER 70S IN MOST OF NORTHERN LOWER...EASTERN UPPER WILL HAVE MORE CLOUDS AND SHOULD BE CLOSER TO 70. WILL LEAVE MONDAY NIGHT DRY FOR NOW...AS DEEPER MOISTURE LIFTS AWAY FROM EASTERN UPPER AND DIURNAL INSTABILITY WANES. MAY EVENTUALLY NEED TO ADD A SMALL CHANCE OF CONVECTION IN THE EARLY EVENING. FOR NOW DO NOT HAVE ENOUGH CERTAINTY THAT THE CAP WILL BE BROKEN. OTHERWISE...SURFACE RIDGING BUILDS INTO THE WESTERN LAKES...WHILE HEIGHTS ALOFT REBOUND AS UPPER TROF AXIS HEADS EAST. NO CHANGES TO LATER PERIODS. ZOLTOWSKI && .APX...WATCHES/WARNINGS/ADVISORIES...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GAYLORD MI 155 PM EDT SUN JUN 5 2005 MIZ008-015>036-041-042-LSZ321-322-LMZ323-341-342-344-345- LHZ345>349-061000- ALCONA-ALPENA-ANTRIM-ARENAC-BENZIE-CHARLEVOIX-CHEBOYGAN-CHIPPEWA- CRAWFORD-EMMET-GLADWIN-GRAND TRAVERSE-IOSCO-KALKASKA-LEELANAU- MACKINAC-MANISTEE-MISSAUKEE-MONTMORENCY-OGEMAW-OSCODA-OTSEGO- PRESQUE ISLE-ROSCOMMON-WEXFORD...INCLUDING THE ADJACENT WATERS WITHIN FIVE NAUTICAL MILES OF SHORE ON LAKE MICHIGAN...LAKE HURON...AND LAKE SUPERIOR 155 PM EDT SUN JUN 5 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER AND EASTERN UPPER MICHIGAN. .DAY ONE...THIS AFTERNOON AND TONIGHT SEVERE THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND TONIGHT ACROSS EASTERN UPPER AND NORTHERN LOWER MICHIGAN. WIND GUSTS TO 80 MPH...HAIL UP TO 2 INCHES IN DIAMETER...AND TORNADOES ARE ALL POSSIBLE. SEE ONGOING WATCH FOR ADDITIONAL INFORMATION. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS A CHANCE OF THUNDERSTORMS MONDAY AFTERNOON. THESE STORMS ARE NOT EXPECTED TO BE SEVERE...BUT COULD PRODUCE GUSTY WINDS. THERE IS ALSO A CHANCE OF THUNDERSTORMS ACROSS NORTHERN MICHIGAN TUESDAY NIGHT THROUGH FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL PROBABLY BE NEEDED THIS AFTERNOON INTO TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL: HTTP://WWW.WEATHER.GOV/GAYLORD (ALL LOWER CASE) JZ/SMITH
The NCL Michigan radar (KAPX), 68 km away, was scanning. The volume nearest the first event began at 18:08 UTC.
6 hail, 6 thunderstorm wind. Local standard time, as filed.
Power lines were downed by wind.
A large tree was downed across a road.
Two pontoon boats on the Houghton Lake shoreline were ripped off their hoists and flipped upside-down into the lake.
A large swath of sporadic tree damage occurred in eastern and northeast Crawford County. Several homes were damaged by falling trees.
Trees were downed.
Numerous trees were downed in southwest Montmorency County. Most of the damage was near Lewiston. A truck was struck by a falling tree, injuring the driver. Two garages in Lewiston were damaged by falling trees. Shingles were torn off of some roofs.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2005Every state in 2005This day in weather historyWarnings in Michigan, June 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5459453, 5459454, 5459455, 5459456, 5460140, 5459457, 5459458, 5459459, 5459460, 5459461, 5459462, 5459463.